Gadolinium Deposition Disease Symptoms Typically Begin Couple Of Months After Use And Can Continue For Many Years Without Any Diagnosis
During MRI and MRA procedures patients often receive injections of gadolinium-based contrast agents (GBCAs). Some of those contrast agents with gadolinium are classified as linear GBCAs -- as opposed to macrocyclic gadolinium contrast agents.
Some of the more popular linear contrast agents are Magnevist, Omniscan, and Multihance. The Radiology Report medical record document for an MRI or MRA "with contrast" usually shows the brand name of the GBCA injected for the procedure.
A person who received an injection of Magnevist, for example, may develop some symptoms in the couple of months following their MRI or MRA procedure. These various gadolinium-related symptoms include:
- Persistent headache;
- "Brain fog";
- Skin that appears spongy or rubbery, which is actually subcutaneous soft tissue thickening;
- Tendons and ligaments which are painful and have a thickened appearance;
- Bone and joint pain;
- Tightness in hands and feet; and,
- Pain described as burning, cutting, or "pins and needles" in the arms or legs and the torso.
If a person starts experiencing one or more of these symptoms within two months after a linear gadolinium contrast agent was used, they may have developed gadolinium toxicity or poisoning due to the GBCA injection they received for their MRI. This serious medical condition was rarely recognized in the medical community until the past couple of years, when it has begun to be diagnosed and labelled as "gadolinium deposition disease".
Where gadolinium toxicity is suspected by a patient or a doctor, testing for retained gadolinium is the next step in determining whether the symptoms are, in fact, due to the gadolinium contrast agent used for the MRI or MRA. There are two types of tests which might be used:
- 24-hour urine gadolinium test; and
- Heavy metal testing using blood, hair or nail samples, or urine.
If one or both of these tests are "positive" for gadolinium, the symptoms experienced by that person may be diagnosed by a doctor as related to the contrast agent injected before their MRI or MRA.
Strictly Confidential, No Obligation.
For background we direct you to this medical journal article, "Gadolinium in Humans: A Family of Disorders", by Richard C. Semelka, MD, et al., published in the August 2016 edition of American Journal of Roentgenology.
In large part, as seen in the two excerpts set forth which follow, it is this 2016 medical article by Dr. Semelka that raised the profile of this relatively new set of side effects associated with gadolinium-based contrast agents (GBCAs).
We begin with a diagnostic label suggested by Dr. Semelka for the constellation of symptoms that are listed above:
“Gadolinium deposition disease” is the name we propose for a disease process observed in subjects with normal or near normal renal function who develop persistent symptoms that arise hours to 2 months after the administration of [gadolinium-based contrast agents (GBCAs)]. In these cases, no preexistent disease or subsequently developed disease of an alternate known process is present to account for the symptoms.
Then we take a closer look at those various symptoms:
In our experience, symptoms of gadolinium deposition disease are similar but not identical to those observed in [nephrogenic systemic fibrosis (NSF)]. Typical clinical features include persistent headache and bone and joint pain. Patients often complain of clouded mentation that many describe as a “brain fog.” More distinctive features are comparable with those observed in NSF but of lesser severity; patients often experience subcutaneous soft-tissue thickening that clinically appears somewhat spongy or rubbery without the hardness and redness observed in NSF. Tendons and ligaments in a comparable distribution may also be painful and have a thickened appearance. Patients may complain of tightness of the hands and feet that resembles the feeling of being fitted with extremely tight gloves or socks. Patients may experience excruciating pain, typically in a distal distribution, of the arms and legs but that may also be in the torso or generalized in location. This pain is often described as feeling like sharp pins and needles, cutting, or burning.
For more about this still-developing drug injury situation, you might want to visit our Gadolinium Based Contrast Agents Side Effects information page. As indicated there, our law firm is investigating possible products liability lawsuits against the pharmaceutical companies responsible for the linear gadolinium-based contrast agents, or contrast dyes, which might cause any of the several symptoms that fall under the gadolinium deposition disease diagnosis label.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review done by attorney Tom Lamb)